Alert archive / Montana / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 101, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 20, 2007, 8:44 PM MDT for Blaine County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2007, 8:44 PM MDT (02:44 UTC)
- Expired
- Jul 20, 2007, 9:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Blaine County, MT
The radar
The Great Falls radar (KTFX), 170 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 2969 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 210244 SVRTFX MTC005-210330- /O.NEW.KTFX.SV.W.0101.070721T0244Z-070721T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 844 PM MDT FRI JUL 20 2007 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA... * UNTIL 930 PM MDT * AT 841 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES SOUTHEAST OF BIG SANDY...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF CENTRAL BLAINE COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4818 10953 4787 10953 4805 10896 4828 10911 $$ THOMSON
1 follow-up statement
000 WWUS55 KTFX 210310 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 909 PM MDT FRI JUL 20 2007 MTC005-210330- /O.CON.KTFX.SV.W.0101.000000T0000Z-070721T0330Z/ BLAINE MT- 909 PM MDT FRI JUL 20 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR CENTRAL BLAINE COUNTY... AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN BLAINE COUNTY...OR ABOUT 36 MILES EAST OF BIG SANDY...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL SOUTHWESTERN BLAINE COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4818 10953 4787 10953 4805 10896 4828 10911 $$ THOMSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:17 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 20, 5:17 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 517 PM MDT FRI JUL 20 2007 UPDATED AVIATION SECTION ONLY .DISCUSSION... TONIGHT THROUGH SUNDAY...IN A NUTSHELL...CONTINUED HOT AND MOSTLY DRY. FORECAST AREA WILL CONTINUE UNDER THE INFLUENCE OF THE UPPER RIDGE OF HIGH PRESSURE. AIRMASS IS UNSTABLE THIS AFTERNOON BUT AM NOT SEEING TOO MUCH IN THE WAY OF LIFT. STILL EXPECT ISOLATED THUNDERSTORMS TONIGHT. THERE IS ENOUGH INSTABILITY IN THE EAST FOR A THREAT OF STRONGER THUNDERSTORMS. AIRMASS WILL EITHER BE STABLE OR WEAKLY UNSTABLE SAT AND SUN AND DO NOT SEE ANY SHORTWAVES TO WRITE HOME ABOUT SO WILL GO WITH A DRY FORECAST. EXCEPTION IS OVER THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT ON SUNDAY WHERE THERE COULD BE ENOUGH MOISTURE FOR A THUNDERSTORM OR TWO. BLANK SUNDAY NIGHT THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGE TO SLOWLY MOVE EASTWARD WITH MOIST SOUTHWEST FLOW ALOFT TO MOVE OVER THE AREA. CONTINUED WARM TEMPERATURES WITH ISOLATED THUNDERSTORMS INCREASING TO SCATTERED THUNDERSTORMS DURING THE PERIOD. MODELS KEEP INDICATING A MONSOONAL TAP TO BRING MOISTURE UP AND OVER AREA. HAVE RAISED POPS SLIGHTLY OVER THE SOUTHERN PORTION OF THE ZONES TO INDICATE THIS POSSIBILITY. CAMP WEDNESDAY THROUGH FRIDAY...A STRONG UPPER LEVEL RIDGE IS PROGGED TO MOVE EAST TO THE CENTRAL PLAINS. THUS...ALLOWING A MORE WESTERLY FLOW ALOFT ACROSS MONTANA BY FRIDAY AS THE RIDGE FLATTENS. IT WILL CONTINUE TO BE HOT...BUT SLIGHTLY COOLER FRIDAY. THERE WILL BE ISOLATED/SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON THROUGH EARLY NIGHTTIME HOURS. WILLIAMSON DC && .AVIATION... UPDATED 2317Z. AN UPPER LEVEL RIDGE WILL CONTINUE TO INFLUENCE THE REGION THROUGH THE NEXT 24 HOURS. SCATTERED CUMULUS CLOUDS AND ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE NORTHERN ROUTES THROUGH THE EVENING WHILE CONDITIONS WILL REMAIN DRY OVER THE SOUTHWEST. SKIES WILL CLEAR OUT AFTER 06Z EXCEPT FOR SOME LINGERING SMOKE FROM AREA FIRES...VISIBILITY IS NOT EXPECTED TO DROP BELOW 6 STATUTE MILES. SURFACE WINDS WILL BE ON THE INCREASE SATURDAY...ESPECIALLY AROUND KCTB. THOMSON && .FIRE WEATHER... UPDATED 2100Z. A RED FLAG WARNING IS IN EFFECT OF ALL OF SOUTHWEST MONTANA FOR THIS AFTERNOON AND EVENING...AS ANOTHER DAY OF HOT TEMPERATURES...LOW HUMIDITIES...AND BREEZY WINDS DEVELOP. THERE IS A THREAT FOR AN ISOLATED THUNDERSTORM THROUGH THE EVENING HOURS. EXPECT SLOWLY IMPROVING CONDITIONS AFTER 9 PM THIS EVENING. BREEZY CONDITIONS AND LOW HUMIDITIES CAN BE EXPECTED OVER THE NORTHWEST REGION SATURDAY AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR FIRE ZONE 112 FROM NOON UNTIL 9 PM SATURDAY. ADDITIONAL FIRE WEATHER HIGHLIGHTS COULD BE ISSUED TOMORROW FOR OTHER PORTIONS OF THE AREA FOR THIS WEEKEND. CAMP && .PRELIMINARY POINT TEMPS/POPS... GTF 66 97 61 100 / 20 0 0 0 CTB 61 91 58 94 / 20 0 0 0 HLN 64 98 61 101 / 10 0 0 0 BZN 59 100 57 103 / 10 0 0 0 WEY 51 87 50 90 / 10 10 10 10 DLN 56 91 56 94 / 10 0 0 10 HVR 65 99 60 102 / 20 0 0 10 LWT 63 94 60 98 / 20 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ118. FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR MTZ112. && SHORT TERM...BLANK LONG TERM...COULSTON AVIATION...THOMSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 20, 2:57 PM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT FRI JUL 20 2007 MTZ008-014-015-052-053-055-211200- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-GALLATIN- 257 PM MDT FRI JUL 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING REMAINS IN EFFECT FOR MUCH OF SOUTHWEST MONTANA THROUGH EARLY THIS EVENING. HOT TEMPERATURES...COMBINED WITH LOW HUMIDITIES AND INCREASING WINDS WILL ALLOW FOR CRITICAL FIRE WEATHER CONDITIONS TO EXIST. ADDITIONALLY...ISOLATED THUNDERSTORMS MAY ALSO DEVELOP DURING THIS TIME. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY ERRATIC WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-044>046-211200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY- EASTERN PONDERA- 257 PM MDT FRI JUL 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA THROUGH THIS EVENING. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE...WITH THE MAIN THREAT BEING A DAMAGING WIND GUST...BUT A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BREEZY WESTERLY WINDS WILL DEVELOP ON SATURDAY ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND ACROSS THE ADJACENT PLAINS. HOT AND DRY CONDITIONS WILL ALSO CONTINUE ACROSS THIS AREA...WITH RELATIVE HUMIDITIES IN SOME AREAS FALLING TO NEAR OR BELOW 20 PERCENT. BECAUSE OF THIS EXPECTED COMBINATION OF DRY AND BREEZY CONDITIONS...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THIS AREA FOR SATURDAY AFTERNOON INTO EARLY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-047>051-054-211200- HILL-CASCADE-CHOUTEAU-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER- 257 PM MDT FRI JUL 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL AND CENTRAL MONTANA THROUGH THIS EVENING. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE...WITH THE MAIN THREAT BEING A DAMAGING WIND GUST...BUT A WIDESPREAD SEVERE WEATHER EVENT IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COULSTON/BRUSDA
In the hours before
Local storm report, Jul 20, 2:49 PM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
249 PM MDT FRI JUL 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 20 N INVERNESS 48.85N 110.68W
07/19/2007 E0.75 INCH HILL MT TRAINED SPOTTER
MOST HAIL WAS PEA SIZED ... HAIL OCCURED IN FOUR SEPARATE
VOLLEYS AND FELL THE MAJORITY OF THE TIME UNTIL ENDING
AROUND 745PM MDT ... PENNY SIZED FELL ONLY AFTER 730PM
MDT
&&
MCGINNISLocal storm report, Jul 20, 2:55 PM MDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT FRI JUL 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 20 N INVERNESS 48.85N 110.68W
07/19/2007 M2.25 INCH HILL MT TRAINED SPOTTER
RAIN FELL BETWEEN ABOUT 600PM AND 800PM MDT
&&
MCGINNISLocal storm report, Jul 20, 3:18 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 PM MDT FRI JUL 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 20 N INVERNESS 48.85N 110.68W
07/19/2007 E0.75 INCH HILL MT TRAINED SPOTTER
PENNY SIZED HAIL FELL ONLY FROM 735 PM THROUGH 745 PM.
HAIL OCCURRED IN FOUR SEPARATE VOLLEYS BETWEEN 715 PM AND
745 PM...BUT THE MAJORITY OF THIS HAIL WAS DIME SIZED OR
SMALLER.
&&
MCGINNISThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:33 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 42 min |
| Jul 20, 8:13 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 47 min |
| Jul 20, 9:00 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 45 min |
| Jul 20, 9:26 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 49 min |
| Jul 20, 10:20 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 40 min |
| Jul 20, 11:19 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 41 min |
| Jul 21, 4:07 AM MDT | Red Flag Warning | TFX | Blaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more | 21 days |
| Jul 21, 4:46 AM MDT | Red Flag Warning | TFX | Glacier, Liberty, Pondera, Toole | 16 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.